The Australian Medical Association Limited and state AMA entities comply with the Privacy Act 1988. Please refer to the AMA Privacy Policy to understand our commitment to you and information on how we store and protect your data.

×

Search

×

TGA admits error but sticks by paracetamol warning

The medicines watchdog has admitted to errors in a warning it issued about accidental paracetamol poisoning following a complaint by toxicology experts reported in Australian Medicine. In a notice posted late last month, the Therapeutic Goods Administration said it had “become aware of an error” in an article outlining concerns that paracetamol could cause harm even when used at therapeutic doses.

02 Sep 2012

The medicines watchdog has admitted to errors in a warning it issued about accidental paracetamol poisoning following a complaint by toxicology experts reported in Australian Medicine.

In a notice posted late last month, the Therapeutic Goods Administration said it had “become aware of an error” in an article outlining concerns that paracetamol could cause harm even when used at therapeutic doses.

But, despite the admission, the regulator has stuck by its warning that paracetamol can cause liver damage even when used as directed.

The warning, published in the TGA’s Medicines Safety Update Volume 3, Number 4, was heavily criticised by a group of toxicologists at the Victorian Poisons Information Centre, who claimed the watchdog had misinterpreted and misrepresented the studies it cited in support of its announcement.

In the original bulletin (to view, click here), the medicines regulator warned paracetamol could cause liver damage, even when taken at normal doses.

“The hepatotoxic effects of paracetamol when taken as an intentional overdose are well known,” the TGA bulletin said. “However, paracetamol hepatotoxicity can also occur in other situations, including accidental overdose and use at normal doses.”

The regulator cited as evidence a study published in the Medical Journal of Australia in 2007 by J.S. Lubel et al of 662 patients with severe paracetamol-induced hepatotoxicity, which it said showed that “48 per cent”.

But the TGA has since admitted this statement was wrong, as was the citation.

“The text should read ‘In a study 662 patients with acute liver failure, 275 were cases of severe paracetamol-induced hepatotoxicity. 131 (48 per cent) of these cases were the result of an unintentional overdose and 19 (7 per cent) of the 275 patients had not exceeded the recommended maximum daily dose of 4 grams,” the authority said, adding that the citation should have been to a paper by AM Larson et.al. 2005. “The author and the editor of MSU regret this error.”

The admission followed a complaint from Dr Zeff Koutsogiannis, Dr Shaun Greene and Dr Bronwyn Bebee, toxicologists at the Victorian Poisons Information Centre and the Austin Toxicology Service, that the study cited by the TGA showed that “supratherapeutic accidental ingestions make up a significant proportion of the severe paracetamol-induced hepatotoxicity, and not at therapeutic doses.”

The doctors argued that to claim, as the TGA had done, that the study showed the use of paracetamol at therapeutic doses can cause hepatotoxicity was “a gross overstatement and misleading.”

But despite admitting error in the way it characterised the study’s findings, and in the citation, the watchdog refused to back down from its warning about the potential harm from paracetamol use.

“This error does not change the underlying reason for the orginal article, which was to raise awareness among health professionals that in certain situations, paracetamol-induced hepatotoxicity can occur at normal therapeutic doses and, in fact, was the documented cause of death for a 45-year-old Australian woman,” the TGA said, adding that risk factors included fasting, regular excessive alcohol use and “concomitant use of drugs that induce cytochrome P450 (CYP) 2E1”. 

The doctors agreed with advice from the regulator that, when administering paracetamol, it was advisable to check whether the medication was also being taken from other sources.

But they said that, if taken as directed, paracetamol was a proven safe and effective analgesic.

“Discouraging its use by physicians and patients could potentially lead to more harm through of other analgesic alternatives, including non-steroidal anti-inflammatory agents, salicylates and opiates,” the doctors said.

AR


Published: 02 Sep 2012